Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 17, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Sep 18, 2024, 7:07 PM EDT for Volusia County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2024, 7:07 PM EDT (23:07 UTC)
- Expired
- Sep 18, 2024, 7:27 PM EDT
- In force
- 20 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 111 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WFUS52 KMLB 182307
TORMLB
FLC127-182345-
/O.NEW.KMLB.TO.W.0017.240918T2307Z-240918T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
707 PM EDT Wed Sep 18 2024
The National Weather Service in Melbourne has issued a
* Tornado Warning for...
Central Volusia County in east central Florida...
* Until 745 PM EDT.
* At 707 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Lake Helen, moving southeast at 15
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Port Orange and New Smyrna Beach around 710 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Samsula-Spruce Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2903 8122 2913 8110 2904 8093 2888 8111
TIME...MOT...LOC 2307Z 307DEG 13KT 2904 8112
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Schaper2 follow-up statements
618
WWUS52 KMLB 182319
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
719 PM EDT Wed Sep 18 2024
FLC127-182345-
/O.CON.KMLB.TO.W.0017.000000T0000Z-240918T2345Z/
Volusia FL-
719 PM EDT Wed Sep 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR EAST
CENTRAL VOLUSIA COUNTY...
At 718 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of New Smyrna Beach, moving southeast at 15
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Port Orange and New Smyrna Beach around 720 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Samsula-Spruce Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2903 8117 2912 8108 2904 8093 2893 8105
TIME...MOT...LOC 2318Z 307DEG 13KT 2901 8108
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Schaper871 WWUS52 KMLB 182327 SVSMLB Severe Weather Statement National Weather Service Melbourne FL 727 PM EDT Wed Sep 18 2024 FLC127-182336- /O.CAN.KMLB.TO.W.0017.000000T0000Z-240918T2345Z/ Volusia FL- 727 PM EDT Wed Sep 18 2024 ...THE TORNADO WARNING FOR EAST CENTRAL VOLUSIA COUNTY IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Melbourne. Remember, a Severe Thunderstorm Warning still remains in effect for Volusia County until 815 PM! LAT...LON 2903 8117 2912 8108 2904 8093 2893 8105 TIME...MOT...LOC 2325Z 307DEG 13KT 2899 8105 $$ Schaper
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Sep 18, 4:11 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 18, 4:11 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
411 PM EDT Wed Sep 18 2024
...New DISCUSSION, MARINE, HYDROLOGY...
.DISCUSSION...
Issued at 410 PM EDT Wed Sep 18 2024
Key Messages:
- Afternoon shower and lightning storm chances persist through
late week, lowering this weekend
- High astronomical tides promote elevated water levels this week,
a Coastal Flood Advisory continues
- Saint Johns River at Astor forecast to remain in Moderate Flood
Now-Tonight...A warm Wednesday afternoon is well under way as
low-mid level cumulus clouds billow from southwest to northeast
across central Florida. Despite some of these clouds, it is
practically impossible to avoid the heat today with plenty of
sunshine pushing temperatures into the low 90s. Heat indices are
eclipsing the 100 degree mark in several locations, especially
along the Atlantic coast. Conditions will remain hot through early
evening, except where a rain shower moves overhead.
Speaking of rain, showers and lightning storms are expected to
build in coverage over the next few hours, especially from Cape
Canaveral to the Treasure Coast. With the east coast sea breeze
pinned along the immediate coast (and rather diffuse in most
locations), any sea breeze collision that leads to additional
showers and storms will be skewed to the late afternoon or early
evening. RAP analysis shows 2000-2500+ J/kg of MLCAPE, little in
the way of bulk shear, and a sharp contrast between steep low-
level lapse rates (8.0 C/km) and weak mid-level lapse rates
(5.5-6.0 C/km). GOES-derived PW indicates better moisture
availability across the southern half of the forecast area, and
hi-res models show a brief surge of ~2.0" PW through 00z up and
down the FL Atlantic coast. Therefore, the primary window for
scattered lightning storms will likely be between 5 PM and 11 PM
tonight. Gusty winds, frequent lightning strikes, and brief heavy
rainfall will be the main threats. However, any microscale
convective collisions (sea breeze/outflow boundaries) may allow a
more organized storm to exhibit brief low-level rotation. That
said, the tornado and waterspout threat remain very low.
Rain and storms will be moving offshore or dissipating across
southern locations by midnight, leaving behind gradually clearing
skies and temperatures falling into the 70s. A Coastal Flood
Advisory remains in effect for some flooding of low-lying areas
along the Atlantic shoreline, mainly around times of high tide. A
high risk of life-threatening rip currents also continues at area
beaches.
Thursday-Friday...Thursday's forecast is very similar to today's,
with lows starting out in the 70s under mostly clear conditions.
Light northwesterly flow in the morning will turn onshore in the
afternoon as the east coast breeze makes more of an attempt to
meander inland. Isolated to scattered showers and a few lightning
storms are expected, mainly toward late afternoon and early
evening, with a focus from Melbourne southward to Lake Okeechobee.
A good number of locations, especially farther north, will escape
without a raindrop Thursday afternoon. This means temperatures
will be able to climb into the low 90s with no issue, and heat
index values are forecast to push into the low 100s once again.
Weak mid level troughing and northwesterly flow sticks around
through Friday. An approaching (weak) surface front arrives Friday
morning and continues south through the remainder of the day,
eventually stalling across the Florida Straits into this weekend.
PoPs decrease to around 20-30 percent (north) and 40-50 percent
(south) on Friday as a result of the frontal passage and some dry
air advection. Winds do increase a bit behind the front as they
veer to the northeast during the afternoon. Temperatures will not
reflect much of a frontal passage, but a degree or two cooler for
highs (upper 80s/low 90s) is reflected in Friday's forecast.
Saturday-Tuesday...Drier conditions are expected this weekend with
the highest rain chances confined to south Florida. Northeasterly
winds may become gusty each afternoon, especially from Sunday into
next week. Mid level ridging builds east from the western Gulf of
Mexico to the southeast U.S. early in the week, while surface high
pressure expands over the eastern U.S. Our next formidable rain
opportunity could arrive with a push of tropical moisture by mid
to late week. The National Hurricane Center continues to highlight
an area for potential tropical development over the northwestern
Caribbean next week (20 percent chance of cyclone formation in 7
days). However, it is still way too early and models are still in
far-reaching disagreement regarding the general synoptic pattern,
much less the potential for tropical development, beyond days
6-7.
&&
.MARINE...
Issued at 410 PM EDT Wed Sep 18 2024
Now-Tonight...Light onshore flow turns offshore tonight. Seas
remain generally favorable, around 3-4 ft, outside of any
isolated/scattered lightning storms that push offshore this
evening.
Thursday-Sunday...Another day of winds becoming onshore around 10
kt Thursday afternoon, with isolated/scattered showers possible by
the late afternoon and evening (mainly south of Cape Canaveral).
Seas decrease further, around 2-4 ft. A surface front traverses
the local waters on Friday, settling across south Florida and the
Florida Straits this weekend. Northeast winds increase
persistently each day, especially in the afternoon hours, gusting
as high as 15-20 kt by Sunday. Seas gradually build Saturday into
Sunday as a result, up to 5 ft offshore by Sunday afternoon/night.
&&
.HYDROLOGY...
Issued at 410 PM EDT Wed Sep 18 2024
The Saint Johns River at Astor is forecast to remain in Moderate
Flood stage into the upcoming weekend. The potential exists for
small additional rises if locally heavy rainfall develops over the
river basin. Farther upstream, a slow and steady rise of the Saint
Johns at Deland and Sanford is expected to continue, so interests
along the river should monitor for future forecast updates.
&&
.AVIATION...
(18Z TAFs)
Issued at 206 PM EDT Wed Sep 18 2024
VFR conditions are forecast outside of showers/storms. Scattered to
numerous showers and lightning storms are forecast into the PM. VCTS
begins between 19-21Z with TEMPO TSRA groups between the 21-01Z timeframe
(except for KLEE). Isolated east moving storms will be capable of wind
gusts up to 40-50mph over ECFL. Light and variable winds are forecast
to gradually become onshore into the afternoons/evenings at 5-10kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 90 73 89 / 50 30 10 20
MCO 74 92 73 91 / 30 50 10 30
MLB 74 90 75 88 / 60 40 40 30
VRB 73 90 73 89 / 60 50 40 40
LEE 74 90 73 90 / 20 40 10 20
SFB 73 91 73 90 / 30 50 10 30
ORL 75 92 75 91 / 30 50 10 30
FPR 73 90 73 89 / 60 60 40 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT Friday for FLZ141-154-159-
164-347-447-647-747.
AM...None.
&&
DISCUSSION...Schaper
AVIATION...FehlingHazardous weather outlook, Sep 18, 4:45 AM EDT, 14 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 445 AM EDT Wed Sep 18 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-190130- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 445 AM EDT Wed Sep 18 2024 This Hazardous Weather Outlook is for east central Florida. .DAY ONE...Today and tonight. .THUNDERSTORM IMPACT... Scattered lightning storms are forecast across east central Florida today. The greatest coverage increases along the coast late in the afternoon and into the evening. Primary storm hazards will be occasional to frequent lightning strikes, wind gusts up to 40-50 mph, and localized heavy rainfall. .EXCESSIVE HEAT IMPACT... Heat and humidity will combine to produce peak afternoon heat index values of 100 to 105 degrees across east central Florida today. This will lead to a Minor to Moderate Heat Risk across much of the area. Take frequent breaks from the heat and stay well-hydrated. .RIP CURRENT AND SURF IMPACT... A HIGH risk for life-threatening rip currents exists at all area beaches. Entering the water is not advised. .COASTAL FLOOD IMPACT... High astronomical tides will produce above normal water levels around the times of high tide. This may cause minor inundation of low lying properties near inlets, nearby areas along the Intracoastal Waterway, and adjacent canals. Some docks may briefly get overtopped by water. .RIVER FLOOD IMPACT... The Saint Johns River near Astor is forecast to remain in Moderate Flood stage. The potential exists for additional rises if locally heavy rainfall develops over the river basin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered lightning storms are forecast through much of this week, mainly in the afternoon and evening. The main hazards will be locally heavy rainfall, lightning strikes, and gusty winds. A moderate to high risk of dangerous rip currents will continue at the beaches. High astronomical tides will continue to produce above normal water levels around the times of high tide for much of the week. This may cause minor inundation of low lying properties near inlets, nearby areas along the Intracoastal Waterway, and adjacent canals. Some docks may briefly get overtopped by water. Flooding along the Saint Johns River, particularly at Astor, will continue through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Law
In the hours before
Special weather statement, Sep 18, 5:34 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
534 PM EDT Wed Sep 18 2024
FLZ141-182215-
Coastal Volusia FL-
534 PM EDT Wed Sep 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN VOLUSIA COUNTY THROUGH
615 PM EDT...
At 534 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Flagler Beach, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Daytona Beach, Ormond Beach, South Daytona, Holly Hill, and
Ormond-By-the-Sea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 8107 2917 8094 2917 8097 2915 8107
2927 8115 2941 8116 2942 8115 2943 8110
TIME...MOT...LOC 2134Z 316DEG 16KT 2946 8118
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchaperSpecial weather statement, Sep 18, 6:12 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
612 PM EDT Wed Sep 18 2024
FLZ041-141-182300-
Coastal Volusia FL-Inland Volusia FL-
612 PM EDT Wed Sep 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VOLUSIA COUNTY
THROUGH 700 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ormond Beach, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach, and South
Daytona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2943 8108 2936 8103 2909 8089 2896 8117
2926 8142 2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 2212Z 307DEG 14KT 2929 8115
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchaperSpecial weather statement, Sep 18, 6:44 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
644 PM EDT Wed Sep 18 2024
FLZ041-141-182315-
Coastal Volusia FL-Inland Volusia FL-
644 PM EDT Wed Sep 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VOLUSIA COUNTY
THROUGH 715 PM EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand Airport, or 8 miles southwest of Daytona Beach, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, South Daytona, and Holly
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.
&&
LAT...LON 2910 8090 2899 8119 2915 8134 2935 8103
TIME...MOT...LOC 2244Z 314DEG 10KT 2912 8120
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchaperLocal storm report, Sep 18, 6:51 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
651 PM EDT Wed Sep 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Funnel Cloud 1 E Daytona Beach Intl 29.18N 81.06W
09/18/2024 Volusia FL Trained Spotter
A storm spotter at the Daytona Beach Airport
reported a funnel cloud extending from a
wall cloud to the east of the Airport.
&&
KFThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:14 PM EDT | Special Marine Warning | MLB | 37 min | |
| Sep 17, 8:21 PM EDT | Special Weather Statement | MLB | Martin | 24 min |
| Sep 17, 8:45 PM EDT | Special Weather Statement | MLB | Martin | 30 min |
| Sep 17, 9:15 PM EDT | Special Weather Statement | MLB | Martin | 45 min |
| Sep 17, 9:20 PM EDT | Special Marine Warning | MLB | 55 min | |
| Sep 18, 5:28 PM EDT | Special Marine Warning | MLB | 62 min | |
| Sep 18, 5:34 PM EDT | Special Weather Statement | MLB | Volusia | 41 min |
| Sep 18, 6:12 PM EDT | Special Weather Statement | MLB | Volusia | 48 min |
| Sep 18, 6:25 PM EDT | Special Marine Warning | MLB | 65 min | |
| Sep 18, 6:44 PM EDT | Special Weather Statement | MLB | Volusia | 31 min |
| Sep 18, 7:10 PM EDT | Special Marine Warning | MLB | 65 min | |
| Sep 18, 7:17 PM EDT | Special Weather Statement | MLB | Volusia | 43 min |
| Sep 18, 7:25 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 50 min |
| Sep 18, 7:51 PM EDT | Special Marine Warning | MLB | 84 min | |
| Sep 18, 7:54 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Volusia | 34 min |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.